Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2012, 8:00 PM CDT for Republic County, Washington County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2012, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 14, 2012, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:04 PM CDT | TSTM WND GST 60 | Mahaska, KS | |
| Jun 14, 8:24 PM CDT | TSTM WND GST 60 | 1 Ese Republic, KS | HEAVY RAINFALL AND LIMITED VISIBILITY |
| Jun 14, 8:25 PM CDT | TSTM WND GST 60 | 8 N Morrowville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1868 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
096
WUUS53 KTOP 150100
SVRTOP
KSC157-201-150145-
/O.NEW.KTOP.SV.W.0084.120615T0100Z-120615T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT THU JUN 14 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 754 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 16 MILES NORTHWEST OF HOLLENBURG TO 3 MILES
EAST OF MANKATO...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...WASHINGTON...COURTLAND...NARKA...MUNDEN...MAHASKA...
SCANDIA...NORWAY...CUBA...HOLLENBURG...HADDAM...MORROWVILLE AND
HANOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9681 3985 9680 3966 9782 3965 9793
4001 9793
TIME...MOT...LOC 0059Z 337DEG 31KT 4015 9709 3973 9812
HAIL...1.00IN
WIND...60 MPH
$$
GARGAN3 follow-up statements
272
WWUS53 KTOP 150115
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT THU JUN 14 2012
KSC157-201-150145-
/O.CON.KTOP.SV.W.0084.000000T0000Z-120615T0145Z/
REPUBLIC KS-WASHINGTON KS-
815 PM CDT THU JUN 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WASHINGTON AND REPUBLIC COUNTIES UNTIL 845 PM CDT...
AT 813 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF ODELL TO 6 MILES NORTHWEST
OF RANDALL...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...WASHINGTON...HOLLENBURG...HADDAM...CUBA...NORWAY...
MORROWVILLE AND HANOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9681 3985 9680 3966 9782 3965 9793
4001 9793
TIME...MOT...LOC 0115Z 306DEG 29KT 4008 9687 3969 9810
HAIL...1.00IN
WIND...60 MPH
$$
GARGAN823
WWUS53 KTOP 150124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT THU JUN 14 2012
KSC157-201-150145-
/O.CON.KTOP.SV.W.0084.000000T0000Z-120615T0145Z/
REPUBLIC KS-WASHINGTON KS-
824 PM CDT THU JUN 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WASHINGTON AND REPUBLIC COUNTIES UNTIL 845 PM CDT...
AT 818 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ODELL TO RANDALL...AND MOVING SOUTHEAST AT 35
MPH. AT 804 PM CDT...A TRAINED SPOTTER REPORTED 60 MPH WINDS IN
MAHASKA.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...HADDAM...CUBA...NORWAY...MORROWVILLE AND HANOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9681 3985 9680 3966 9782 3965 9793
4001 9793
TIME...MOT...LOC 0123Z 306DEG 29KT 4004 9680 3965 9803
HAIL...<.75IN
WIND...60 MPH
$$
GARGAN586
WWUS53 KTOP 150129
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT THU JUN 14 2012
KSC157-201-150145-
/O.CON.KTOP.SV.W.0084.000000T0000Z-120615T0145Z/
REPUBLIC KS-WASHINGTON KS-
829 PM CDT THU JUN 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WASHINGTON AND REPUBLIC COUNTIES UNTIL 845 PM CDT...
AT 823 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ODELL TO 7 MILES SOUTHWEST OF RANDALL...AND
MOVING SOUTHEAST AT 35 MPH. AT 824 PM CDT...A TRAINED WEATHER
SPOTTER REPORTED 60 MPH WINDS 1 MILES EAST SOUTHEAST OF REPUBLIC.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...MORROWVILLE AND HANOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9681 3985 9680 3966 9782 3965 9793
4001 9793
TIME...MOT...LOC 0128Z 306DEG 29KT 4002 9676 3958 9812
HAIL...<.75IN
WIND...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:49 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 14, 6:49 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT THU JUN 14 2012 ...UPDATE TO AVIATION... .DISCUSSION... 19Z SFC OBS SHOWED A COLD FRONT FROM NEAR GOODLAND KS NORTHEAST TO AROUND SIOUX CITY IA. AHEAD OF THE FRONT OVER NORTH CENTRAL KS...THERE IS A VERY UNSTABLE AIRMASS WITH OBJECTIVE ANALYSIS SHOWING CAPE VALUES AROUND 4000 J/KG. ALOFT WATER VAPOR IMAGERY SUGGESTS THERE IS A DISTURBANCE OVER EASTERN CO MOVING EAST NORTHEAST...AND CONVECTION HAS DEVELOPED ALONG THE BOUNDARY IN SOUTHEAST CO. FOR TONIGHT THINK PRECIP IS LIKELY ACROSS NORTH CENTRAL KS AND HAVE INCREASED POPS TO AROUND 80 PERCENT. THINKING IS THAT STORMS OFF THE BOUNDARY WILL FORM INTO SOME KIND OF MCS AND MOVE EAST AND SOUTHEAST INTO THE AREA EARLY THIS AFTERNOON. DEEP LAYER SHEER IS SOMEWHAT MARGINAL SUGGESTING THAT SUPERCELL STORM ORGANIZATION COULD BE DIFFICULT TO COME BY. NEVERTHELESS WITH THIS MUCH INSTABILITY...THERE WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE MAIN UNCERTAINTY IS IN HOW FAR EAST CONVECTION WILL BE ABLE TO MAKE IT. INSTABILITY SHOULD DIMINISH INTO WESTERN MO DUE TO LOWER DEWPOINTS. HOWEVER THERE IS NOT A STRONG SIGNAL FOR HIGHER INHIBITION FURTHER EAST. SO THINK THAT IF A COLD POOL IS ABLE TO DEVELOP...THAT STORMS SHOULD MOVE INTO NORTHEAST AND EAST CENTRAL KS OVERNIGHT. ANOTHER CONCERN THAT WILL NEED TO BE MONITORED IS THE POTENTIAL FOR EXCESSIVE RAINFALL. WITH PRECIPITABLE WATERS INCREASING TO NEAR 2 INCHES...SOME MODEL QPF SOLUTIONS SHOW RAINFALL AMOUNTS OVER 2 INCHES IN SOME LOCATIONS. THINGS ARE A LITTLE MORE UNCERTAIN FOR FRIDAY WITH MODELS SHOWING SOME KIND OF CONVECTIVE MCV OVER NORTHEAST KS WITH THE POTENTIAL FOR NUMEROUS OUTFLOW BOUNDARIES IN THE AREA. THEREFORE MAINTAINED THE PREV FORECAST OF 50 PERCENT POPS. WITH MORE CLOUD COVER EXPECTED AND CHANCES FOR RAIN...HIGHS FRIDAY SHOULD STAY IN THE 80S DUE TO WEAKER MIXING AND SLIGHTLY COOLER TEMPS ALOFT. WOLTERS LONG TERM...SATURDAY THROUGH THURSDAY...LITTLE OVERALL CHANGE TO FORECAST PHILOSOPHY DURING THE PERIOD...MINUS A SLIGHTLY MORE AGGRESSIVE UPPER WAVE TOWARDS THE END OF THE PERIOD. MODEL CONSENSUS CONTINUES TO DEPICT A PATTERN CHARACTERIZED BY AN ACTIVE NORTHERN STREAM...WITH ONLY SUBTLE WAVES AND SURFACE FEATURES ACROSS OUR REGION THROUGH EARLY NEXT WEEK. THIS CONTINUES SOME DEGREE OF UNCERTAINTY TO THE SPECIFIC TIMING...LOCATION AND PERCENTAGE OF PRECIPITATION CHANCES DURING THE EXTENDED. A STRONG SHORTWAVE THROUGH QUICKLY MOVES ACROSS THE NORTHERN CONUS ON SATURDAY...WITH AN ASSOCIATED COLD FRONT APPROACHING THE KS/NE BORDER BY SAT AFTERNOON. THE PERIPHERY OF STRONGER FLOW ALOFT AND LARGE SCALE ASCENT BRIEFLY OVERSPREADS THE CWA...AND CONVECTION IS EXPECTED TO DEVELOP ALONG THE PRIMARY BOUNDARY AND/OR REMNANT OUTFLOW BOUNDARIES...ESPECIALLY DURING PEAK HEATING. CHANCES FOR THUNDERSTORMS WILL OVERSPREAD MUCH OF THE CWA DURING THE EVENING/OVERNIGHT HOURS...WITH A GRADUAL WEAKENING TREND AS THE ACTIVITY MOVES SOUTH WITH THE DEPARTING UPPER SUPPORT AND INCREASING STABILITY. THE EFFECTIVE FRONTAL BOUNDARY...LIKELY PARTIALLY REINFORCED FROM CONVECTION...WILL BECOME QUASISTATIONARY ON SUNDAY AND MAY BEGIN TO DRIFT NORTH. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALF ON SUNDAY...BUT SHOULD BE LIMITED IN COVERAGE WITH THE LACK OF UPPER SUPPORT AND AN INCREASING EML. MUCH OF THE AREA WILL REMAIN DRY MONDAY THROUGH WEDNESDAY AS WEAK UPPER RIDGING BUILDS INTO THE PLAINS...NOTABLE WAVES REMAIN WELL DISPLACED TO THE NORTH...AND A STRONG EML BUILDS INTO THE AREA. THE PATTERN APPEARS TO CHANGE WEDNESDAY NIGHT INTO THURSDAY AS A MORE AMPLIFIED PATTERN COMMENCES ACROSS THE NORTHERN/CENTRAL PLAINS AND A COLD FRONT MOVES TOWARDS/THROUGH THE CWA. THE HIGHEST PROBABILITIES OF PRECIPITATION WITH THIS SYSTEM LOOK TO OCCUR LATE WEDNESDAY NIGHT INTO THURSDAY. AS FOR TEMPERATURES...WENT NEAR/ABOVE NUMERICAL MODEL GUIDANCE AS CLIMATOLOGY HAS BEEN TRENDING VALUES TOO LOW. AFTERNOON TEMPERATURES IN THE UPPER 80S TO LOWER 90S SEEMS REASONABLE BASED ON THE PATTERN FOR THE LONG TERM PERIOD. COOLER READINGS CAN BE EXPECTED ON THURSDAY AS THE AFOREMENTIONED FRONTAL BOUNDARY AND PRECIPITATION MOVE THROUGH THE AREA. BLAIR && .AVIATION... COMPLEX OF THUNDERSTORMS IN NEBRASKA STILL EXPECTED TO MOVE SOUTHEAST AND IMPACT THE TAF SITES PRIMARILY IN THE 03Z-08Z TIME FRAME WITH MVFR AND POSSIBLY BRIEF IFR VSBYS IN HEAVIER RAIN. ONCE THE COMPLEX PASSES THROUGH...FEEL THERE MAY BE A BREAK IN PRECIP/LOWER VSBYS AND CIGS INTO FRIDAY AFTERNOON...WITH A BETTER CHANCE JUST BEYOND 00Z/16. WINDS WILL BE SOUTH/SOUTHEASTERLY...BUT ANY OUTFLOW BOUNDARIES WILL HAVE A SIGNIFICANT IMPACT ON SHORT TERM DIRECTION AND SPEED. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 14, 3:27 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT THU JUN 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-152030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST KANSAS THIS AFTERNOON AND MOVE INTO NORTH CENTRAL KANSAS BY THE EARLY EVENING. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL... EXCESSIVE RAINFALL AND DAMAGING WINDS. STORMS COULD MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS LATE IN THE EVENING OR OVERNIGHT. HOWEVER IT IS A LITTLE LESS CLEAR WHAT THE SEVERE WEATHER POTENTIAL WILL BE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. WOLTERS
In the hours before
Special weather statement, Jun 14, 7:47 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU JUN 14 2012
KSZ008-009-150115-
REPUBLIC-WASHINGTON-
747 PM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...
THROUGH 815 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 20 MPH ACROSS PORTIONS OF REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...MUNDEN...NARKA...MAHASKA...SCANDIA...NORWAY...HADDAM...CU
BA AND BELLEVILLE. HEAVY RAIN AND HAIL TO THE SIZE OF PENNIES MAY
ALSO BE POSSIBLE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4001 9700 4000 9698 3965 9762 3966 9793
3996 9794 4001 9785
TIME...MOT...LOC 0047Z 308DEG 16KT 4010 9740 3982 9803
$$ GARGANLocal storm report, Jun 14, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 11 N BELLEVILLE 39.99N 97.62W
06/14/2012 E55 MPH REPUBLIC KS TRAINED SPOTTER
&&
63The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:47 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Jun 14, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Marshall, Republic, Washington | 38 min |
| Jun 14, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| Jun 14, 9:19 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Nemaha, Washington | 41 min |
| Jun 14, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| Jun 14, 10:33 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Wabaunsee | 42 min |
| Jun 14, 11:16 PM CDT | Special Weather Statement | TOP | Lyon, Morris, Shawnee, Wabaunsee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.